Amitriptyline impacting on Lupus?

Hi All,

my wife was first diagnosed with Fibromyalgia 7years ago and put on amitriptyline to assist her deep sleep and body repair, which was supposed to help ease muscle pain etc..

Within a year, she was diagnosed with Lupus, POTS (postural orthostatic tachycardia syndrome) Angina, Osteoporosis, she gained weight, had IBS, had to quit work.

Over the last 6 years she continued to gain weight, be issued more and more medication and then was being diagnosed more issues relating to weight gain.

It wasn't until 3 months ago that a GP, said she has classic drug induced weight gain and was confident it was the amitriptyline.

She stopped taking it and suffered horrific withdrawal symptoms for 8 weeks, but now is feeling a LOT better and has already lost 2 stone!

Upon researching amitriptyline, the side effects are horrific, (too many to mention) with people reporting links to heart arrhythmia, increased heart rate, POTS, and since they have stopped the meds, have lost the weight gained, their heart rates returning to near normaility.

In our experience this is a very nasty drug and wouldn't recommend it to anyone.

Just on a speculative note and something i will update this site on is the fact that in the majority of people they seem to be diagnosed with Fibromyalgia, are given amitriptyline and then go on to be diagnosed with Lupus.

Could amitriptyline be producing Drug induced Lupus readings in the blood tests?

Time will tell with my wife so i will update if their is any significant progress.

thanks

RH

4 Replies

oldestnewest
  • I am sorry that your wife experienced these side effects from Amitriptyline. I had to come off it after three years because of palpitations. I then found out that it had caused my eyes to become significantly dryer than was acceptable - given that I have Sjögren's. But I am confident that it didn't actually cause any long term harm.

    To be honest with you I don't think any of the drugs cause autoimmunity - but they may worsen some aspects of it so it's a balance for doctors to get it right. Some people do extremely well on Amitripyline and will put up with certain side effects while others have a rotten time.

    I've had two drugs hospitalise me and another, Duloxetine, was so hard to get off that I ended up practically psychotic with severe gastritis, migraines and retching so much that I had petechae all over my forehead. Then I got pneumonia from the stress to my lungs from all the reflux and vomiting. I do tell friends about this if they are have been prescribed it because I wouldn't want people to go through same withdrawal nightmare if it doesn't suit. Azathioprine gave me Pancreatitis and I spent two weeks in hospital from it. Gabapentin made me see double and have violent mood swings. Others do well though.

    Having intollerenced doesn't mean I would tell others not to take these drugs or start fighting for them to be banned. There is so much online feedback now anyway - and one person's poison can be another's antedote.

    I just think doctors need to be far more aware of how terrible reactions can be to any medication and act quickly to get people off them safely and also offer good support to patients in tapering wherever possible.

    And the other thing is that we should all fill in yellow cards while we still have the drug that we've reacted to in our possession and have the batch numbers so that the companies/ Big Pharma can learn from our experiences.

  • Amyitripiline is safe in low doses... If tolerated it provides great pain relief even at low doses... I was on it for 5 months and put on a stone !!! No side effects when I came off it save for being in pain again and running to the bathroom every 5 mins ! I have low blood pressure maybe you're wife had high bp ? One thing about the drug is the exhaustion it brings.. If I took 25 mg at 7 pm I'd still have a problem naturally waking the following morning... I had lots of nightmares when I did come off it.. Hope this helps

  • amitriptilinec (sp) seems to help many and is safe in small doses. It used to be used commonly for depression. I have taken it ( last century) for that and they have moved on to other anti-depressives now. It can often cause weight gain, did in my case, and dryness. For me, it caused my normally low blood pressure to worsen. Personally, I can't connect it to my auto immune problems, which started with a vengeance nearly four years ago,

  • I have been on amitriptyline for 20 year for pain high dose of 250 at night have lupus and it works well for me

You may also like...